Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2002, 5:42 PM CDT for Andrews County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 5:42 PM CDT (22:42 UTC)
- Expired
- Apr 19, 2002, 6:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:57 PM CDT | Hail 1.75 | Andrews, TX | Reported on Highway 176. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 192242
SVRMAF
TXC003-192345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT FRI APR 19 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ANDREWS COUNTY IN WEST TEXAS
* UNTIL 645 PM CDT
* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTHEASTERN ANDREWS COUNTY...OR ABOUT 15
MILES SOUTHEAST OF ANDREWS...MOVING NORTHEAST AT 20 MPH.
* TRAVELERS ALONG HIGHWAY 1788 WILL BE AFFECTED BY THIS STORM
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3211 10255 3210 10234 3212 10224 3249 10223
3250 10248What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:23 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Apr 19, 2:23 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT FRI APR 19 2002 CONVECTIVE INITIATION BEING SLOWED BY UPPER MSTR PLUME ACRS W TX. STILL MIXING UNDERNEATH CLOUD SHIELD HAS SHARPENED DRYLINE WITH DWPNT OF 41 AT KHOB TO 65 AT GAIL. FRONT IS JUST N OF CWFA WITH 3HR PRESSURE RISES SUGGESTING LITTLE SWD PUSH IS LEFT. VISIBLE/RADAR IMAGERY SHOWS TCU/SHRA DEVELOPING NEAR KFST AND NWD ALONG DRYLINE WHERE SFC TEMPS HAVE CLIMBED TO 90. MRF WINDS STILL S WITH N40 DWPNTS AND WITH KMAF VWP SHOWING WINDS BACKING EXPECT THAT DRYLINE WILL NOT BE PUSHING TOO MUCH FARTHER E. BEST SB INSTABILITY IN NRN AREAS WHERE RUC FCST SOUNDING MODIFIED WITH BORDEN COUNTY MESONET DATA SHOWS SMALL NEGATIVE AREA -25 J/KG WITH CAPE TO NEAR 2000 J/KG. ACCORDINGLY SO EXPECT THAT SCT TSTMS - A FEW SEVERE WILL FORM THIS PM ALONG AND E OF DRYLINE FROM NEAR LAMESA TO NEAR KFST. CURRENT FCST HAS MENTION OF SEVERE INCLUDED AND WILL MAKE LITTLE CHANGE. INCREASED WLY MID LEVEL FLOW WILL FAVOR BETTER EWD PUSH OF DRYLINE TMW AND EXPECT CONVECTIVE THREAT TO BE CONFINED TO THE E AND FAR S. HEIGHT FALLS BY SUNDAY AND ALONG WITH EWD PUSH OF DRY AIR WILL MAKE FOR DRY BUT SLIGHTLY COOLER CONDITIONS. SOME REINFORCEMENT OF COOLER AIR SUGGESTED BY AVN MONDAY AND WITH MSTR RETURN/UPSLOPE INTO THE MTNS SLGHT CHC POPS ARE WARRANTED. MID LEVEL RIDGING TO PREVAIL THRU FRIDAY WITH FROPA ADVERTISED THURSDAY. PRELIMS MAF 62/85/56/80 322 LSA 59/84/53/78 122 6R6 65/89/61/85 322 MRF 51/82/50/79 2-2 CNM 55/90/53/80 -00 .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Apr 19, 2:00 PM CDT, 3 hours 42 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT FRI APR 19 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE PERMIAN BASIN THIS AFTERNOON AND EVENING... .SYNOPSIS... THE DRYLINE EXTENDED FROM THE TEXAS AND NEW MEXICO BORDER...TO NEAR FORT STOCKTON...TO THE BIG BEND REGION EARLY THIS AFTERNOON...WHILE A COLD FRONT EXTENDED ACROSS THE SOUTH PLAINS REGION OF WEST TEXAS. THIS FRONT IS EXPECTED TO SLOWLY MOVE SOUTHWARD INTO THE EXTREME NORTHERN PERMIAN BASIN THROUGH THE REMAINDER OF THE AFTERNOON. .THREATS... SEVERE THUNDERSTORMS... THE AIRMASS ACROSS AREAS EAST OF THE DRYLINE IS VERY MOIST AND UNSTABLE THIS AFTERNOON. THE COMBINATION OF THE FRONTAL BOUNDARY...THE DRYLINE...AND WEAK UPPER LEVEL DISTURBANCES MOVING ACROSS THE AREA MAY ALLOW WIDELY SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON...MAINLY ACROSS AREAS EAST OF A SEMINOLE...MONAHANS...FORT STOCKTON LINE. A FEW OF THE STORMS MAY BECOME SEVERE...MAINLY ACROSS THE PERMIAN BASIN. THE MAIN THREATS FROM SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH WIND PROFILES NEAR THE FRONT MAY SUPPORT AN ISOLATED TORNADO. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD CONTINUE TO MONITOR CHANGING WEATHER CONDITIONS...AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING. CLL
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 6:17 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 43 min |
| Apr 19, 6:21 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 54 min |
| Apr 19, 6:55 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.